From Jamestown, New York, USA:
My 14 year old son was diagnosed with Type I diabetes about 10 months ago. His insulin (Humalog) dosage has increased slowly as he has gone out of the honeymoon period. Since school has started, his blood levels have been 250-300+. His team has raised his insulin periodically and tells him to try it for two weeks. We haven't seen much change. It has been three days since his last insulin change, and his numbers are still well over 200. Does it take two weeks for new doses to take effect, or should I contact them before the two weeks are up? I don't want to be a pest, but I also don't want him to suffer the effects of high numbers. Thank you.
Now would be a great time to learn about insulin adjustment from your diabetes team. I teach patients to look at patterns by time of day and days of week in order to prevent highs and lows. I also teach to adjust short acting dose by dose to account for day to day variability. Now is also the time to learn how different food affects blood sugar (during the honeymoon period it can be hard to tell).
You didn't say which insulins your child uses, but in general, I wait a few days to see how a change in NPH or Lente is working, and I wait about 5 days to see how the change in Ultralente is working. In the mean time small changes in Regular or Humalog can help with the highs, but do speak with your diabetes team.
In answer to your question, I don't think you are a pest to want to make a change sooner than two weeks!
Original posting 18 Oct 97
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.